Missouri, 2023

Flash Flooding and Hail in Missouri, July 7 to 8, 2023

July 7 to 8, 2023 · NWS SGF · 6 events in 2 counties and zones

A strong to severe storm dropped over five inches of rain in a 2-hour time period on the southeast side of Springfield during the late afternoon. This led to flash flooding along Galloway Creek, and tree damage due to winds estimated in excess of 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong to severe storm dropped over five inches of rain in a 2-hour time period on the southeast side of Springfield during the late afternoon. This led to flash flooding along Galloway Creek, and tree damage due to winds estimated in excess of 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 7, 5:30 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 7, 5:30 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
630 PM CDT Fri Jul 7 2023

...AVIATION UPDATE...

Key Messages:

1. Scattered thunderstorms into Saturday. A few strong to severe
storms will be possible along with locally heavy rainfall.

2. Cooler this weekend but highs in the 90s returning by the
middle of the next week.

3. Additional storms possible during the middle to the end of
next week.

.SHORT TERM...(This evening through Saturday)
Issued at 237 PM CDT Fri Jul 7 2023

Synoptic Scale Pattern and Current Conditions: Water vapor imagery
depicts a broad upper level trough from the central and eastern
Canadian provinces into the Great Lakes and northeastern U.S. A
short wave trough is rounding the base of that trough and tracking
eastward through the Dakotas and into the western Great Lakes.

At the surface, a jagged stationary front extends from northeast
Colorado into eastern Kansas. This front then continues eastward
into southern Missouri and has shown recent lifting (warm frontal)
tendencies. South of that warm front, dew points are primarily in
the upper 60s and lower 70s. Dew points are in the lower to middle
60s north of the warm front across central Missouri. Temperatures
across the area are primarily in the lower to middle 80s.

Regional radar imagery depicts deep convection from south-central
Kansas into north-central Oklahoma. A decaying MCS is present across
southern Iowa and northern Missouri. Between these two areas, weaker
convection is ongoing from the KC metro into southeastern Kansas.
Additional isolated convection has developed from northwest
Arkansas into south-central Missouri.

Remainder of this Afternoon and Early Evening: Scattered showers
and thunderstorms will expand in coverage across south-central
Missouri and the eastern Ozarks (mainly east of Highway 65) in an
uncapped environment. This activity will be of the pulse-type
variety with 0-6 km shear below 25 knots. This activity will
mainly be sub-severe, but there is a marginal risk that a storm
could put down a locally damaging wind gust and/or hail to the
size of quarters.

Another area we will be monitoring for scattered thunderstorm
development into early this evening will be areas along the I-49
corridor...eventually shifting towards the Highway 65 corridor.
Large scale lift will be increasing across this region with the
approach of a subtle upper level short wave trough. Deep layer shear
will be a bit stronger in this region (0-6 km values of 20-30
knots) with storms being a bit more organized in nature. Thus, a
few of these storms may produce hail to the size of quarters and
locally damaging wind gusts.

Late this Evening into the Overnight Period: The main height falls
associated with that short wave trough tracking towards the
Great Lakes will overspread the Missouri Ozarks. As this occurs,
that front will begin moving southeast through southeast Kansas
and central Missouri. The front should reach the I-44 corridor
around 12Z Saturday, however exact location remains a bit unclear
given that convection will likely play a role in frontal progress.

As we have seen for the past several days, CAMs have really
struggled with the timing and placement of nocturnal MCS activity.
Tonight will be no different with a variety of potential scenarios
depicted. We are confident that thunderstorm activity will increase
in coverage from northern Missouri into southern Kansas and
northern Oklahoma after dark as a low level jet begins to
strengthen and impinge on that surface front.

The big question then becomes how this activity will evolve as it
spreads towards the Missouri Ozarks. Confidence is moderate that an
MCS will organize somewhere across south-central Kansas where
isentropic upglide will be juxtaposed with a corridor of high
instability (MUCAPEs of 2500-3500 J/kg). If this MCS does indeed
develop across south-central Kansas, forward-propagating Corfidi
vectors would take it southeast into eastern Oklahoma...potentially
clipping southwest Missouri. This MCS would contain an attendant
damaging wind threat. If this MCS develops farther north or south,
the track would have to be adjusted accordingly.

North and east of the potential MCS, we also anticipate scattered
convection to develop and spread east across the remainder of the
Missouri Ozarks as that low level jet veers into the region.
Confidence in this scenario is in the low to moderate range. The
one fly in the ointment would be if that MCS does indeed
materialize and effectively cut off the low level jet. Then, PoPs
would have to be lowered across the Missouri Ozarks with
convection being more isolated in nature.

Convection that is able to develop late tonight would pose a
marginal threat for hail to the size of quarters. Locally damaging
winds would be confined to any convection that is able to
conglomerate and take on bowing characteristics.

We will also have to monitor for locally heavy rainfall with
activity overnight given a moist atmosphere (PWATS approaching two-
inches). The 12Z HREF localized probability-matched mean product
does show a few small pockets of 2-4" rainfall amounts. This would
support a localized flash flooding risk.

Saturday: That cold front will continue to push southeast across
south-central Missouri. Additional scattered showers and
thunderstorms are anticipated along that front, especially during
the afternoon. Inspection of 15Z SREF data as well as CAM output
indicates that MLCAPEs of 1000-2000 J/kg will be available ahead of
the front. Deep layer shear will be somewhat weak with 0-6 km
magnitudes on the order of 25-30 knots. This CAPE/shear combo
will support a lower-end risk for severe storms generally along
and southeast of the I-44 corridor. Hail to the size of quarters
and locally damaging winds would be the primary potential severe
weather hazards.

High temperatures on Saturday will be held down with the passing
front, abundant clouds, and the scattered convection. While there is
some spread in NBM statistical data, interquartile ranges support
highs in the lower to perhaps middle 80s. Some locations in central
Missouri may only warm to around 80 degrees given the quicker
frontal passage and weak cold air advection. Lows Sunday night
then look pleasant with the NBM tightly clustered around the
lower 60s over most areas.

.LONG TERM...(Saturday Night through Friday)
Issued at 237 PM CDT Fri Jul 7 2023

Sunday: A northwest flow aloft will be in place behind the departing
short wave trough. That cold front is forecast by most
models/shorter term ensembles to reach the Arklatex. Thus, most
areas of the Missouri Ozarks will be dry. The one exception could be
a stray shower or storm near the Arkansas border.

Highs on Sunday look pleasant with the NBM showing tight spreads
around highs in the lower to middle 80s. Dew points on Sunday will
be noticeably drier with many areas falling into the upper 50s
and lower 60s.

Monday and Tuesday: WPC cluster scenarios all indicate an upper
level ridge strengthening over the southwestern U.S. with height
rises overspreading the Missouri Ozarks. This will result in a
warming trend with the NBM indicating a strong signal that high
temperatures will return to around the 90 degree mark by Tuesday.

There will be the potential for nocturnal MCS activity Monday night
as a warm front lifts north through the region and convection kicks
off across the central Plains. We have kept PoPs in the 20-40% range
to cover this potential scenario.

Wednesday and Thursday: There is high uncertainty for this period
due to the potential for more nocturnal MCSs. The upper level
pattern will certainly be supportive of MCS activity as the front
camps out somewhere across the central Plains beneath a west-
northwest flow aloft.

While we are confident in the overall pattern and the potential
for MCSs, the coarser resolution of the ensembles does not give
us much confidence regarding finer details such as the frontal
location and where MCSs will track. That will be a shorter term
forecast challenge.

Beyond the MCS potential, our main forecast message for the middle
of next week will be the likely return of heat and humidity.
Ensemble forecasts for 850 mb temperatures would support afternoon
highs in the lower to middle 90s. Heat indices in the 100-105 range
would be favored as dew points return to the upper 60s and lower
70s. The one scenario that would delay the heat from returning would
be clouds and/or rainfall owing to MCS activity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 619 PM CDT Fri Jul 7 2023

Isolated to scattered showers and thunderstorms will be possible
through tonight. Greater coverage of showers and some
thunderstorms are possible on Saturday as a cold front moves
through. Overall confidence in details relating to convection are
limited through the entire TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Titus
Hazardous weather outlook, Jul 7, 2:15 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
315 PM CDT Fri Jul 7 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
315 PM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive heat risk.
  Elevated excessive rainfall risk

DISCUSSION...

Scattered thunderstorms will develop across the area this
afternoon and will persist across the eastern Ozarks into early
this evening. Additional storms will then develop and track
across portions of the area later tonight, especially across
southeastern Kansas and southern Missouri.

A few strong to severe storms capable of producing locally heavy
rainfall, hail up to the size of quarters, and damaging wind
gusts will be possible with this activity this afternoon into
tonight. There is a risk for flash flooding where locally heavy
rainfall occurs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will remain possible at times Saturday
morning into Saturday evening mainly along and south of the
Interstate 44 corridor. There will be the potential for a few
strong to severe storms along with locally heavy rainfall with
this activity. Damaging straight line winds, hail to the size of
quarters, and localized flooding will be the main risks with this
activity.

Additional storms will develop across the Plains Saturday
evening and may clip portions of southeastern Kansas and southern
Missouri Saturday night into Sunday morning. Locally heavy
rainfall and gusty winds will be possible with this activity.

Thunderstorms will be possible across portions of the area from
Monday night through the middle of next week. The track and timing
of thunderstorms remains uncertain.

Heat index values around 100 degrees are possible on Wednesday
and Thursday of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Jul 7, 5:25 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
625 PM CDT Fri Jul 7 2023

MOZ090-091-095-080000-
Greene MO-Webster MO-Christian MO-
625 PM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southwestern
Webster, northeastern Christian and southeastern Greene Counties
through 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Springfield, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Nixa, Ozark, Republic, Battlefield, Rogersville,
Strafford, Fremont Hills, Fordland, Brookline, Turners, Linden and
Galloway.

This includes Interstate 44 between mile markers 69 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 9346 3724 9343 3730 9307 3725 9296
      3711 9290 3701 9306
TIME...MOT...LOC 2325Z 266DEG 31KT 3717 9331

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Jul 7, 5:28 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
628 PM CDT Fri Jul 7 2023

MOZ071-083-072345-
Dent MO-Phelps MO-
628 PM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of north central Dent
and east central Phelps Counties through 645 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of St. James, or 11 miles southeast of Rolla, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bangert and Sligo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3775 9166 3794 9167 3795 9152 3779 9153
      3779 9131 3772 9131
TIME...MOT...LOC 2328Z 271DEG 14KT 3785 9160

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Jul 7, 5:48 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
648 PM CDT Fri Jul 7 2023

MOZ083-080030-
Dent MO-
648 PM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northeastern Dent
County through 730 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cherryville, or 11 miles northeast of Salem,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bangert, Boss, Howes, Stone Hill, Howes Mill and Sligo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3759 9132 3771 9160 3779 9160 3779 9131
      3771 9131 3770 9130 3769 9115 3759 9115
TIME...MOT...LOC 2348Z 293DEG 17KT 3779 9145

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Jul 7, 6:03 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
703 PM CDT Fri Jul 7 2023

MOZ090-091-095-096-080045-
Douglas MO-Greene MO-Webster MO-Christian MO-
703 PM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southwestern
Webster, northwestern Douglas, northeastern Christian and
southeastern Greene Counties through 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Ozark, Battlefield, Rogersville, Strafford, Sparta,
Fremont Hills, Fordland, Diggins, Oldfield, Turners, Elkhead, Bruner,
Keltner, Linden, Galloway and Dogwood.

This includes Interstate 44 between mile markers 78 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3712 9337 3720 9336 3727 9326 3724 9287
      3704 9278 3691 9293
TIME...MOT...LOC 0003Z 287DEG 19KT 3715 9322

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch

The radar

The Springfield radar (KSGF), 18 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
July 7, 6:05 PM CST
Where
Greene County, 0.88 mi SW of Sequiota
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.140, -93.240

Quarter sized hail was reported.

Hail, Greene

When
July 7, 6:06 PM CST
Where
Greene County, 0.69 mi N of Galloway
Measured
0.75 in hail
Reported by
Public
Coordinates
37.140, -93.230

Penny sized hail was reported.

Flash Flood, Greene

When
July 7, 6:44 PM CST to July 8, 1:00 AM CST
Where
Greene County, 0.88 mi NW of Sequiota to 2.5 mi WNW of Sequiota
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
37.160, -93.240

Several intersections along Battlefield Road had cars stalled in high water.

Thunderstorm Wind, Greene

When
July 7, 7:18 PM CST
Where
Greene County, 1.06 mi S of Nichols to 0.55 mi W of Galloway
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.205, -93.369

Multiple large trees, some at least 2 feet in diameter, were uprooted and laying across city streets. One uprooted tree damaged decking around a home, and other split and fell on a home causing minor roof and gutter damage. Numerous large limbs were down across the city from west to east, some falling on and damaging fences. One large limb fell on a pickup truck causing minor damage. Some power lines were downed by trees and limbs causing power outages as transformer blew.

Hail, Dent

When
July 7, 7:47 PM CST
Where
Dent County, 1.76 mi NE of Custer
Measured
0.75 in hail
Reported by
Public
Coordinates
37.550, -91.510

Penny sized hail was reported.

Flash Flood, Greene

When
July 7, 8:26 PM CST to July 8, 1:00 AM CST
Where
Greene County, 0.88 mi SW of Sequiota to 0.93 mi W of Galloway
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.140, -93.240

Several roads were reported as impassable due to high water in the Galloway area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121487, 1121486, 1121484, 1121489, 1121488, 1121485.